Alert archive / Arizona / Special Weather Statements in 2013

Special Weather Statement, NWS Phoenix, AZ

August 30, 2013

NWS Phoenix, AZ issued this special weather statement at Aug 30, 2013, 5:21 PM MST. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2013, 5:21 PM MST (00:21 UTC)
Expired
Aug 30, 2013, 6:00 PM MST
In force
39 min
Issued by
NWS Phoenix, AZ

The radar

The Phoenix radar (KIWA), 21 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.4 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2013-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2013-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1782 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

992 
WWUS85 KPSR 310021
SPSPSR

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
521 PM MST FRI AUG 30 2013

AZZ023-028-310100-
PINAL AZ-MARICOPA AZ-
521 PM MST FRI AUG 30 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  NORTHWESTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 600 PM MST

AT 518 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR CHANDLER FASHION CENTER MALL...MOVING
NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   TEMPE AND  CHANDLER...
   ARIZONA STATE UNIVERSITY...
   CHANDLER CITY HALL AND  TUMBLEWEED PARK...
   TEMPE MARKETPLACE...
   FIESTA MALL...
   MESA RIVERVIEW MALL...
   DOWNTOWN MESA... FREESTONE PARK... GILBERT CITY HALL... GILBERT
  AND  MESA...

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL...SLOW DOWN
TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE
BETWEEN YOURSELF AND OTHER VEHICLES.

LAT...LON 3356 11175 3334 11161 3320 11201 3335 11211
TIME...MOT...LOC 0021Z 241DEG 9KT 3334 11192

$$

HIRSCH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 30, 3:30 PM MST, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 30, 3:30 PM MST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
330 PM MST FRI AUG 30 2013

.UPDATE...
UPDATED AVIATION AND FIRE WEATHER SECTIONS.

&&

.SYNOPSIS...
DEEP MONSOON MOISTURE WILL CONTINUE TO COVER THE REGION THROUGH THE
WEEKEND...RESULTING IN A CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS AREA-WIDE. NEXT WEEK...MONSOON MOISTURE WILL DECREASE
SOMEWHAT...WITH WARMER AFTERNOON TEMPERATURES EXPECTED. A SLIGHT
CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED...WITH DAY TO DAY VARIABILITY IN STORM COVERAGE.

&&

.DISCUSSION...
THUNDERSTORMS ARE ALREADY DEVELOPING ACROSS THE REGION...HOWEVER
THEY REMAIN VERY DISORGANIZED AND VERY MUCH TIED TO INDIVIDUAL
MOUNTAINS AND HIGH TERRAIN AREAS. SO FAR IT\S BEEN NORTHERN ARIZONA
THAT HAS SEEN THE MOST ACTIVITY...BUT SOME STORMS HAVE CREPT INTO
THE NORTHERN FRINGES OF THE FORECAST AREA.

LIKE YESTERDAY...WE\VE GOT SOME OF THE INGREDIENTS IN PLACE FOR
STORMS /I.E. COPIOUS MOISTURE AND AT LEAST SOME INSTABILITY/.
HOWEVER NONE OF THE OBSERVATIONAL DATA SUGGESTS ANY TRIGGERS MOVING
TOWARD THE FORECAST AREA LATER THIS AFTERNOON. AND WITH ONLY 5-10KTS
OF 0-6KM SHEAR TO WORK WITH...ANY STORMS THAT DO END UP FORMING WILL
BE VERY SHORT LIVED AND DISORGANIZED /LIKE YESTERDAY/. I AM GOING TO
REDUCE POPS ACROSS THE DESERTS FOR THIS AFTERNOON AND EVENING AND
FOCUS THE HIGHEST POPS ACROSS THE MOUNTAINS FROM LA PAZ COUNTY
EASTWARD TO GILA COUNTY. CERTAINLY COULD BE SOME STORMS IN THE METRO
LATER TODAY...BUT NOT ENOUGH 1...TO WARRANT ANY SORT OF FLOOD
WATCH...AND 2...TO WARRANT POPS HIGHER THAN 20-30 PERCENT.

SATURDAY AND SUNDAY...
ALTHOUGH ATMOSPHERIC MOISTURE OVER THE REGION THINS A BIT...MEANING
THE LOW LEVEL MOISTURE CORE SHIFTS WEST OFF THE SOUTHERN CA COAST...
MID LEVEL TEMPERATURES COOL...AND WITH HARD TO TIME DISTURBANCES...
WE WILL CONTINUE THE CHANCE OF AFTERNOON AND EVENING STORMS.

MONDAY THROUGH FRIDAY...
MONSOON MOISTURE WILL CONTINUE TO COVER THE REGION THIS PERIOD. WITH
WARMER SURFACE TEMPERATURES...AND THE POTENTIAL FOR UPPER LEVEL
DISTURBANCES TO BE EMBEDDED IN THE SOUTH TO SOUTHEASTERLY FLOW
ALOFT...WE WILL CONTINUE WITH A SLIGHT CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS. OF COURSE HIGHER PROBABILITIES WILL BE
ASSIGNED TO THE MOUNTAINS OF SOUTHERN GILA COUNTY.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA AND KSDL...
SHOWER AND THUNDERSTORM ACTIVITY THE REST OF THIS AFTERNOON AND
TONIGHT IS EXPECTED TO REMAIN OUTSIDE OF THE PHOENIX METRO AREA FOR
THE MOST PART. CONVECTION WILL LIKELY ENCROACH ON OUTER
SUBURBS...ESPECIALLY NORTHERN AND EASTERN AREAS AS IS THE CASE
ALREADY AT 22Z AND THUS THE VCSH. HOWEVER...THERE IS AT LEAST A
SLIGHT CHANCE OF A SHOWER OR THUNDERSTORM POPPING UP ANYWHERE
INCLUDING THE TAF SITES. CONFIDENCE TOO LOW TO PUT SHWRS/TSTMS IN
THE PREVAILING CONDITIONS OR EVEN TEMPO GROUPS JUST YET. WHERE
SHOWERS DO OCCUR...ANTICIPATE CEILINGS OF BKN060-080 MSL.
OTHERWISE...ANTICIPATE VARIABLE MAINLY MID AND HIGH CLOUDS WITH
LIGHT WINDS FAVORING WEST DIRECTIONS BEFORE BECOMING LIGHT AND
VARIABLE OVERNIGHT.

SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...
SPOTTY SHOWER ACTIVITY WITH ONLY A SLIGHT CHANCE OF THUNDERSTORMS IS
EXPECTED THE REST OF THE AFTERNOON AND TONIGHT OVER THE LOWER
COLORADO RIVER VALLEY AND IMPERIAL VALLEY. CONFIDENCE TOO LOW TO PUT
SHWRS/TSTMS IN THE PREVAILING CONDITIONS OR EVEN TEMPO GROUPS...JUST
VCSH. STORMS MORE LIKELY EAST OF THE LOWER COLORADO RIVER VALLEY.
OTHERWISE ANTICIPATE VARIABLE MAINLY MID AND HIGH CLOUDS WITH LIGHT
SOUTH AND SOUTHWEST WINDS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
A DRIER REGIME WILL BE IN PLACE NEXT WEEK THAN WHAT WE HAVE HAD AS
OF LATE. MINIMUM HUMIDITIES WILL BE IN THE TEENS OVER THE LOWER
DESERTS OF ARIZONA...REMAINING IN THE 20-30 PERCENT RANGE OVER
SOUTHEAST CALIFORNIA AND HIGHER TERRAIN. OVERNIGHT RECOVERY WILL
REMAIN GOOD. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL.
STORM CHANCES WILL SLOWLY DECLINE...BECOMING CONFINED TO
SOUTH-CENTRAL ARIZONA BY THURSDAY. OTHER THAN SOME MINOR AFTERNOON
GUSTINESS...WINDS WILL BE LIGHT AND WILL FOLLOW TYPICAL PATTERNS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...LEINS/VASQUEZ
AVIATION...AJ
FIRE WEATHER...AJ
Hazardous weather outlook, Aug 30, 5:50 AM MST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
550 AM MST FRI AUG 30 2013

AZZ020>028-CAZ030>033-311200-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
550 AM MST FRI AUG 30 2013 /550 AM PDT FRI AUG 30 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA...EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED. THE STRONGEST THUNDERSTORM THREAT TODAY IS HEAVY RAIN AND
THE POTENTIAL FOR FLOODING. STRONG WINDS AND FREQUENT LIGHTNING ARE
ALSO THUNDERSTORM HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORM CHANCES WILL CONTINUE THROUGH THURSDAY...ALTHOUGH MAY
BE CONFINED TO ONLY PORTIONS OF SOUTH CENTRAL ARIZONA BY THE MIDDLE
OF NEXT WEEK. THUNDERSTORM HAZARDS INCLUDE STRONG WINDS...HEAVY
RAIN...AND DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Aug 30, 5:10 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
510 PM MST FRI AUG 30 2013

AZZ023-024-028-310100-
PINAL AZ-MARICOPA AZ-
510 PM MST FRI AUG 30 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  EXTREME NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 600 PM MST

AT 504 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR APACHE JUNCTION...MOVING SOUTHEAST AT 15
MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   GOLD CANYON VILLAGE...
   KINGS RANCH...

LAT...LON 3351 11160 3349 11146 3332 11132 3323 11148
      3346 11169
TIME...MOT...LOC 0009Z 306DEG 11KT 3339 11150

MEYERS
Special weather statement, Aug 30, 5:21 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
521 PM MST FRI AUG 30 2013

AZZ023-028-310100-
PINAL AZ-MARICOPA AZ-
521 PM MST FRI AUG 30 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  NORTHWESTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 600 PM MST

AT 518 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR CHANDLER FASHION CENTER MALL...MOVING
NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   TEMPE AND  CHANDLER...
   ARIZONA STATE UNIVERSITY...
   CHANDLER CITY HALL AND  TUMBLEWEED PARK...
   TEMPE MARKETPLACE...
   FIESTA MALL...
   MESA RIVERVIEW MALL...
   DOWNTOWN MESA... FREESTONE PARK... GILBERT CITY HALL... GILBERT
  AND  MESA...

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL...SLOW DOWN
TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE
BETWEEN YOURSELF AND OTHER VEHICLES.

LAT...LON 3356 11175 3334 11161 3320 11201 3335 11211
TIME...MOT...LOC 0021Z 241DEG 9KT 3334 11192

HIRSCH

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 5:10 PM MSTSpecial Weather StatementPSRPinal50 min
Aug 30, 5:48 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal117 min
Aug 30, 6:08 PM MSTFlash Flood WarningPSRMaricopa, Pinal112 min
Aug 30, 6:52 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal113 min
Aug 31, 3:00 PM MSTSpecial Weather StatementPSR60 min
Aug 31, 4:04 PM MSTAreal Flood AdvisoryPSRMaricopa116 min
Aug 31, 4:12 PM MSTSpecial Weather StatementPSR33 min
Aug 31, 4:18 PM MSTSpecial Weather StatementPSR57 min
Aug 31, 4:43 PM MSTSpecial Weather StatementPSR47 min
Aug 31, 11:45 AM MSTAreal Flood AdvisoryPSRRiverside, San Bernardino2 hr
Aug 31, 12:17 PM MSTSevere Thunderstorm WarningPSRRiverside, San Bernardino28 min
Aug 31, 4:59 PM MSTAreal Flood AdvisoryPSRImperial106 min

Nearby

Special Weather Statements in Arizona, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.